Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Latest MRI cont'd
    avatar
    Lisasnyc posted:
    My neuro recommended that I change my MS med based on my last MRI. I had a JCV antibody test it was positive. My neuro recommends Rebif since I was previously on Avonex and I tolerated it well for the past 7 nyears. No adverse symptoms.

    I was reading my intro to Rebif packet and surprisingly read that itching can be a sign of an allergy to interferons. I never really noticed before but I have had severe itching since I started taking the Avonex over the years. I attributed it to regular seasonal allergies.

    I only been diagnosed with an allergy to shrimp. I usually combat the itching with allergy medication. It helps. How can I be sure it is an allergic reaction to the Avonex. And is that enough that I should not take the Rebif or should I just wait and see.

    PS I am an African American female, I posted 3 weeks ago. My neuro saw asdditonal lesions on my brain and C-spine on my latest MRI. I hadn't shown any additional damage on my 4 previous MRI's. So my doctor wanted to increase the strength of my meds
    Reply
     
    avatar
    hackwriter responded:
    Dear Lisa,

    I'm confused as to why your doc would put you on another interferon (Rebif) if the interferon you are taking has lost its effectiveness. Why not try Copaxone? Or one of the newer oral therapies? Trying a non-interferon would also shed light on whether the itching was caused by an interferon.

    Kim
     
    avatar
    Lisasnyc replied to hackwriter's response:
    Kim,

    I just had an aha moment when reading the Rebif packet. I never even considered that I could of had an intereferon allergy. Does an interferon allergy mean the interferon may have lost its effectiveness?

    Thanks , Kim I appreciate your input.
     
    avatar
    hackwriter replied to Lisasnyc's response:
    Lisa,

    The Avonex medication guide does list itching as a minor allergic reaction to the drug. But I haven't read anything that suggests a correlation between an interferon allergy and drug efficacy.

    What usually happens with interferons is that your body can build up an immunity to it and then it loses its effectiveness. That might be what happened to you.

    Have you talked to your neuro about the itching possibly being an interferon allergy and why Avonex stopped working for you? Ya gotta ask them, they won't necessarily volunteer the info.

    Kim
     
    avatar
    Lisasnyc replied to hackwriter's response:
    Thanks again Kim.

    I did ask my neuro when he gave me the latest MRI results, if that means my Avonex was no longer working - I had additional lesions on my brain and C-spine when I hadn't had any on my previous 4 MRI's.

    His answer was that MS has can be aggressive in African Americans, but he didn't think the Avonex was no longer working. I think he based this on the fact that I originally had an episode of optic neuritis - when I was diagnosed - and I haven't had many other exacerbations or even symptons - mainly a gait issue.

    That's when he mentioned wanting to change my med. He mentioned Rebif, Betaseron and Tysabri but I tested positive for the JCV virus. I asked and he told me they were all stronger than the Avonex

    I will call him again and ask him if he has a concern with the efficacy of the interferons for me
     
    avatar
    Rory26312 replied to Lisasnyc's response:
    HI Lisa

    Just wondering if your neuro ever ordered an Avonex antibody test . A positive result can show that the Avonex is losing it's effectiveness,that been said I have no idea if there would be a correlation between a positive result and the effectiveness of either rebif or betasoren.

    Personally I have been on Avonex since diagnosis twelve years ago and have had no problems, but if I had to change it would be to an oral med. I wouldn't be able to handle shots every two days but each to their own as the say.

    Rory (also in nyc)
     
    avatar
    Lisasnyc replied to Rory26312's response:
    Rory,

    Thanks for the input. I called my neuro today and he indicated he thought that the Avonex was no longer strong enough.

    Additionally, my sister in law has MS - that's how her brother and I got together, when I disclosed to my job, he was a fellow manager and checked on me every month. Anyway she was on Avonex and had additional brain lesions on her MRI and was switched to Rebif. She's been on it now for many years and is doing well. She was on the Avonex for several years prior

    Like I mentioned in a previous post., I have never had any difficulties with the Avonex in 7 years. If not for the MRI, I would have happily stayed on it.

    I will ask my neuro for the Avonex antibody test, as I have not started Rebif yet.

    Luckily , my neuro is very open and answers every question and concern
    .
    (PS if I can handle the Avonex injection, the Rebif will be like baby injections- LOL)

    Thanks guys


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.